Kansas, 2003

Hail and Damaging Winds in Kansas, April 15, 2003

April 15, 2003 · NWS DDC · 33 events in 13 counties and zones

18 hail, 14 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 12:53 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 12:53 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT TUE APR 15 2003

DAYS 1-2...
FORECAST CHALLENGES FOCUS ON SEVERE WX POTENTIAL AND LOCATION
TONIGHT. SFC ANALYSIS PUTS DRYLINE BETWEEN DDC/GCK AT 18Z.  UPPER
SYSTEM NEAR 4 CORNERS THIS AFTERNOON AND WAS CONTINUING EASTWARD
PROGRESSION. RESULTANT FALLING PRESSURES OVER EASTERN
COLORADO/WESTERN KS SHOULD KEEP DRYLINE FAIRLY STATIONARY OR MOVE IT
TO THE WEST SOME DURING THE REST OF THE AFTERNOON. DEWPOINTS IN THE
LOWER 60S AROUND P28.

MODELS IN PRETTY GOOD AGREEMENT HANDLING UPPER SYSTEM. SHOULD SEE
VERY GOOD LIFT AS LOW COMES EAST WITH STRONG DIVERGENCE OVER EASTERN
HALF OF CWA.  THE SHEAR DOES NOT LOOK TOO IMPRESSIVE FOR TORNADOES
BUT THE STRONG LOW AND MID LEVEL WINDS SHOW THAT HIGH WIND SEVERE
STORMS ARE MOST LIKELY. THE MORNING GRIDS WERE VERY GOOD WITH
PLACEMENT OF WX/POPS WITH BEST CHANCES FROM ABOUT DDC EAST. THE ONLY
ADJUST WAS TO INCREASE TO 80 POPS FOR SOUTHEAST CWA TONIGHT AND
REMOVED POPS FOR FAR SOUTHWEST AFTER 05Z.

FOR WINDS TONIGHT/WEDNESDAY, WILL CONTINUE ADVISORY FOR TONIGHT AND
HIGH WIND WATCH

DAYS 3-7...
WITH ANTICIPATED SVRWX THREAT, FOCUS HAS BEEN ON THE SHORT TERM AND
THUS HAVE NOT LOOKED AT MUCH FOR THE EXTENDED.  ONCE THIS FIRST
STORM SYSTEM PASSES THROUGH THE PLAINS, LOW LEVEL MOISTURE WILL BE
SHUNTED SOUTH AGAIN, HOWEVER NOT AS FAR SOUTH AS PREVIOUS SYSTEMS.
FRONTAL BOUNDARY SHOULD STALL OUT OVER SOUTHEAST TEXAS THURSDAY THEN
BEGIN TO LIFT NORTH AS A WARM FRONT.  PRESSURE FALLS WILL ONCE AGAIN
COMMENCE OVER THE LEE OF THE ROCKIES.  AT THIS TIME IT APPEARS IT
WILL BE TOUGH TO GET WARM SECTOR CONVECTIVE ACTIVITY AS FAR NORTH AS
SOUTHWEST KANSAS, BUT IT IS STILL TO EARLY TO DETERMINE THIS
EXACTLY.  SFC LOW SHOULD BE IN THE VICINITY OF WEST CENTRAL KANSAS
ON FRIDAY SO INCREASED WARM AIR ADVECTION IN THE LOW LEVELS SHOULD
WARM AT LEAST MY SOUTHEAST ZONES INTO THE LOWER 70S.  THIS WAS THE
ONLY MAIN ADJUSTMENT TO THE GOING GRIDS.  NO CHANGES MADE TO THE
POP/WX FORECAST AT THIS TIME.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 49 67 37 64 / 70 00 00 00
GCK 45 66 35 63 / 30 00 00 00
EHA 44 72 36 67 / 20 00 00 00
LBL 46 71 37 67 / 20 00 00 00
HYS 53 62 35 61 / 70 30 00 00
P28 55 67 40 65 / 80 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR TONIGHT AND HIGH WIND WATCH FOR WEDNESDAY.
KSZ030-031-043>046-061>066-074>081-084>090

15/25
Hazardous weather outlook, Apr 15, 4:50 AM CST, 10 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY
LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG
WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO
PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS
IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE
DANGER INDEX INTO THE VERY HIGH CATEGORY.

AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY
THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL
BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON.  THIS WILL
AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE
SITUATED IN SOUTHWEST KANSAS TODAY.  THUNDERSTORMS WILL INITIALLY
DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE
EAST AND NORTHEAST THIS EVENING.  THE MAIN THREAT FROM THUNDERSTORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW
PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA.
WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM
SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM.

GERARD

The radar

The Dodge City radar (KDDC), 71 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

18 hail, 14 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Finney

When
April 15, 3:25 PM CST
Where
Finney County, 25 mi NE of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -100.533

Thunderstorm Wind, Morton

When
April 15, 3:34 PM CST
Where
Morton County, Rolla
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.117, -101.633

The high wind gust was measured at a weatherlab.

Hail, Lane

When
April 15, 3:55 PM CST
Where
Lane County, 3 mi W of Dighton
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.517

Hail, Lane

When
April 15, 4:00 PM CST
Where
Lane County, 2 mi S of Amy
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -100.600

Hail, Lane

When
April 15, 4:03 PM CST
Where
Lane County, 4 mi NW of Dighton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.517, -100.517

Hail, Lane

When
April 15, 4:04 PM CST
Where
Lane County, 3 mi W of Dighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.517

Thunderstorm Wind, Grant

When
April 15, 4:05 PM CST
Where
Grant County, Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.367

Hail, Kearny

When
April 15, 4:05 PM CST
Where
Kearny County, 5 mi S of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -101.250

Hail, Lane

When
April 15, 4:10 PM CST
Where
Lane County, 7 mi W of Dighton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.600

Thunderstorm Wind, Stevens

When
April 15, 4:15 PM CST
Where
Stevens County, 18 mi SE of Hugoton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.000, -101.117

Thunderstorm Wind, Kearny

When
April 15, 4:15 PM CST
Where
Kearny County, 10 mi S of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.800, -101.250

Hail, Lane

When
April 15, 4:15 PM CST
Where
Lane County, 5 mi NW of Dighton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -100.533

Hail, Lane

When
April 15, 4:17 PM CST
Where
Lane County, Shields
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Hail, Seward

When
April 15, 4:22 PM CST
Where
Seward County, 3 mi S of Liberal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.983, -100.933

Thunderstorm Wind, Seward

When
April 15, 4:22 PM CST
Where
Seward County, 4 mi N of Liberal
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.083, -100.933

Thunderstorm Wind, Grant

When
April 15, 4:25 PM CST
Where
Grant County, 11 mi ESE of Ulysses
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.517, -101.183

Hail, Lane

When
April 15, 4:25 PM CST
Where
Lane County, Shields
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Thunderstorm Wind, Haskell

When
April 15, 4:30 PM CST
Where
Haskell County, 15 mi N of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.700, -100.850

Hail, Finney

When
April 15, 4:30 PM CST
Where
Finney County, Holcomb
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.983

Hail, Finney

When
April 15, 4:35 PM CST
Where
Finney County, Garden City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Hail, Finney

When
April 15, 4:37 PM CST
Where
Finney County, Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Hail, Finney

When
April 15, 4:38 PM CST
Where
Finney County, Garden City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.867

Hail, Finney

When
April 15, 4:44 PM CST
Where
Finney County, Garden City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -100.867

Thunderstorm Wind, Seward

When
April 15, 4:45 PM CST
Where
Seward County, 12 mi S of Kismet
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.700

Hail, Finney

When
April 15, 4:50 PM CST
Where
Finney County, 10 mi N of Garden City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -100.867

Hail, Scott

When
April 15, 5:05 PM CST
Where
Scott County, 11 mi SE of Shallow Water
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -100.767

The hail completely covered the ground.

Thunderstorm Wind, Gray

When
April 15, 5:13 PM CST
Where
Gray County, Ingalls
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.833, -100.450

Measured at a weatherlab

Thunderstorm Wind, Gray

When
April 15, 5:17 PM CST
Where
Gray County, Cimarron
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.800, -100.350

The high wind was measured at a weatherlab.

Thunderstorm Wind, Meade

When
April 15, 5:30 PM CST
Where
Meade County, 16 mi SSW of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.067, -100.450

High Wind, Grant

When
April 15, 5:38 PM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

The wake-low generated wind was recorded on weatherlab equipment.

Thunderstorm Wind, Clark

When
April 15, 5:50 PM CST
Where
Clark County, 12 mi W of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.983

Thunderstorm Wind, Ness

When
April 15, 6:05 PM CST
Where
Ness County, 16 mi SW of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.283, -100.117

Thunderstorm Wind, Clark

When
April 15, 6:25 PM CST
Where
Clark County, Clark State Lake
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -99.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353195, 5353196, 5353197, 5353198, 5353199, 5353200, 5353201, 5353202, 5353203, 5353204, 5353205, 5353206, 5353207, 5353208, 5353209, 5353210, 5353211, 5353212, 5353213, 5353214, 5353215, 5353296, 5353297, 5353298, 5353299, 5353300, 5353301, 5353302, 5353303, 5353304, 5353305, 5353306, 5353307.